Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 35, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Apr 27, 2024, 9:06 PM CDT for Neosho County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2024, 9:06 PM CDT (02:06 UTC)
- Expired
- Apr 27, 2024, 9:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Neosho County, KS
The radar
The Tulsa radar (KINX), 152 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 4:57 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 937 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 10.5
The text
As transmitted.
199
WFUS53 KICT 280206
TORICT
KSC133-280245-
/O.NEW.KICT.TO.W.0035.240428T0206Z-240428T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
906 PM CDT Sat Apr 27 2024
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Neosho County in southeastern Kansas...
* Until 945 PM CDT.
* At 906 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Galesburg, or 9 miles northwest of Parsons, moving
northeast at 30 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Galesburg around 910 PM CDT.
Erie and St. Paul around 920 PM CDT.
Other locations impacted by this tornadic thunderstorm include Lake
Parsons, Stark, and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3738 9526 3743 9540 3756 9547 3774 9514
3773 9509 3739 9509
TIME...MOT...LOC 0206Z 234DEG 25KT 3745 9538
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
METZGER1 follow-up statement
127
WWUS53 KICT 280231
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
931 PM CDT Sat Apr 27 2024
KSC133-280245-
/O.CON.KICT.TO.W.0035.000000T0000Z-240428T0245Z/
Neosho KS-
931 PM CDT Sat Apr 27 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR EASTERN
NEOSHO COUNTY...
At 931 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Erie, moving northeast at 30 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
eastern Neosho County, including the following locations... Stark and
South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3741 9525 3746 9531 3762 9536 3774 9514
3773 9509 3746 9509
TIME...MOT...LOC 0231Z 234DEG 25KT 3756 9519
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
METZGERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Apr 27, 5:50 PM CDT, 3 hours 16 minutes earlier. Its key messages:
- Thunderstorms likely through tonight, some of which will be severe. All severe hazards are possible.
- Slight risk of a few severe storms eastern KS Sunday PM.
- Off-and-on thunderstorm chances return Tuesday afternoon through Thursday night.
Area forecast discussion, Apr 27, 5:50 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Wichita KS 550 PM CDT Sat Apr 27 2024 .KEY MESSAGES... - Thunderstorms likely through tonight, some of which will be severe. All severe hazards are possible. - Slight risk of a few severe storms eastern KS Sunday PM. - Off-and-on thunderstorm chances return Tuesday afternoon through Thursday night. && .DISCUSSION... Issued at 316 PM CDT Sat Apr 27 2024 Thunderstorm mode has ended up being rather messy so far given meridional component to mid-upper flow, multiple storms on the scope, and multiple storm mergers. This should tend to limit how many storms are capable of "higher-end" severe weather. However, strong low and deep layer shear coupled with moderate to strong instability will continue to favor a severe weather threat, especially over southeast Kansas were the airmass has been relatively undisturbed (outside of dense anvil debris). In this area, favorable low-level shear, low-level instability, and low cloud bases will support tornadoes with any embedded supercell or QLCS structures. Damaging winds are also possible. The large hail threat (anything greater than golfballs or so) will likely be confined to cells that remain more discrete. Another area of concern is north-central Kansas, where a slowly northward retreating boundary is situated. Any cells that can become rooted along this boundary will ingest rich low-level shear along/just north of the boundary, and be capable of all severe hazards (including tornadoes). Additional storms may develop this afternoon-evening up and down the dryline across western portions of KS-OK, with this activity then tracking rapidly northeast. There's some concern that current widespread storm coverage and associated dense anvil cirrus east of the dryline will limit instability and associated storm potential along the dryline. However, if storms are able to form, CAPE/shear combination will support all severe hazards with this activity, especially if storms can remain more discrete. A third round of storms may develop by later this evening over western and central portions of KS-OK, ahead of approaching upper forcing and mid-level cooling. The primary threat with this activity would likely be 60+ mph winds (if storms are able to become severe) given the stronger forcing and increasingly unfavorable hodographs. Another threat we don't want to forget this afternoon through tonight is heavy rainfall and localized flooding, especially from roughly the KS Turnpike corridor on southeast, as numerous thunderstorms continue to train northeast. Pockets of 1-3+ inches are likely, and may fall in a short period. Consequently, areas of street and low-land flooding are likely, along with modest to sharp rises in area streams and rivers, again mainly along and southeast of the KS Turnpike. For Sunday, a few strong to severe thunderstorms will remain possible over eastern KS, generally along and east of the Flint Hills corridor, as the dryline continues to advance east. If a storm or two is able to form (they may struggle due to decreasing forcing), hail and wind would be the primary threats. Taking a look ahead...an off-and-on active weather pattern thunderstorm-wise looks to take shape once again Tuesday afternoon/evening through Thursday night. Stay tuned, as we continue to refine forecast details the next several days. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 550 PM CDT Sat Apr 27 2024 TSRA is expected to continue in the CNU vicinity through 03Z with - RA expected afterwards to 12Z. Elsewhere, potential for convection remains low enough to not warrant any specific mention in the TAF but if it occurs, it looks most likely during the 07-12Z timeframe near HUT and ICT. MVFR to potentially IFR cigs are possible towards daybreak at RSL, SLN, and GBD with highest confidence at SLN. Brief lowered vsbys are also possible but confidence is not as high. Southerly winds will gradually become northerly to westerly with gusts to 25kts returning tomorrow afternoon. && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday afternoon for KSZ052-053-068>072- 083-091>096-098>100. && DISCUSSION...ADK AVIATION...White
Hazardous weather outlook, Apr 27, 5:05 PM CDT, 4 hours 1 minute before
Hazardous Weather Outlook National Weather Service Wichita KS 505 PM CDT Sat Apr 27 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-282215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 505 PM CDT Sat Apr 27 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms will remain likely across central and especially southeast Kansas through this evening and tonight. Some of the storms will be severe, capable of baseball size hail, winds greater than 75 mph, and tornadoes. The greatest severe weather threat should occur before midnight. Locally very heavy rainfall will also impact mainly southeast Kansas, supporting pockets of flash flooding of streets, roads, and low- lying areas. Modest to sharp rises in area streams and rivers are possible as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday An isolated strong to severe thunderstorm or two will remain possible Sunday afternoon and evening, mainly along and east of the Flint Hills. The main threats will be quarter size hail and 60 mph winds. There will be more off-and-on chances for thunderstorms across much of the area from late Tuesday through Thursday night. There is some risk for severe weather, stay tuned for later forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through late this evening. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, Apr 27, 8:45 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
845 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM Rain Arkansas City 37.06N 97.04W
04/27/2024 M3.08 Inch Cowley KS Emergency Mngr
Rainfall total since 3 pm.
&&
JASLocal storm report, Apr 27, 8:58 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
858 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM Flood Neodesha 37.42N 95.68W
04/27/2024 Wilson KS 911 Call Center
Street flooding. Cars flooded with water up
to hood.
&&
JASLocal storm report, Apr 27, 8:59 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
859 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM Hail 1 NW Parsons Tri City A 37.35N 95.53W
04/27/2024 E0.88 Inch Montgomery KS Trained Spotter
&&Local storm report, Apr 27, 9:00 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
900 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM Flood 5 ESE Fredonia 37.49N 95.75W
04/27/2024 Wilson KS 911 Call Center
Water over Highway 400 between Fredonia and
Neodesha. KDOT is expected to close road
soon.
&&
JASLocal storm report, Apr 27, 9:02 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
902 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM Hail 7 N Arkansas City 37.17N 97.04W
04/27/2024 M1.00 Inch Cowley KS Emergency Mngr
&&Local storm report, Apr 27, 9:03 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
903 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM Tstm Wnd Gst Strother Field Airport 37.17N 97.04W
04/27/2024 M67 MPH Cowley KS ASOS
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 7:01 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 44 min |
| Apr 27, 7:17 PM CDT | Areal Flood Warning | ICT | Allen, Chautauqua, Cowley, Labette, Montgomery, Neosho and 2 more | 17 hr |
| Apr 27, 7:27 PM CDT | Special Weather Statement | ICT | Cowley | 33 min |
| Apr 27, 7:30 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 38 min |
| Apr 27, 7:32 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 45 min |
| Apr 27, 7:35 PM CDT | Tornado Warning | ICT | Montgomery | 25 min |
| Apr 27, 7:43 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 62 min |
| Apr 27, 7:44 PM CDT | Tornado Warning | ICT | Cowley | 16 min |
| Apr 27, 7:54 PM CDT | Tornado Warning | ICT | Labette, Neosho, Wilson | 23 min |
| Apr 27, 7:59 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 46 min |
| Apr 27, 8:01 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 44 min |
| Apr 27, 8:10 PM CDT | Tornado Warning | ICT | Chautauqua, Cowley | 35 min |
| Apr 27, 8:22 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 38 min |
| Apr 27, 8:23 PM CDT | Tornado Warning | ICT | Montgomery | 37 min |
| Apr 27, 8:25 PM CDT | Tornado Warning | ICT | Chautauqua, Cowley | 35 min |
| Apr 27, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 64 min |
| Apr 27, 8:35 PM CDT | Special Weather Statement | ICT | Cowley | 25 min |
| Apr 27, 8:41 PM CDT | Tornado Warning | ICT | Labette, Neosho, Wilson | 34 min |
| Apr 27, 8:42 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 33 min |
| Apr 27, 8:47 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 58 min |
| Apr 27, 8:56 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 34 min |
| Apr 27, 9:03 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 27 min |
| Apr 27, 9:12 PM CDT | Flash Flood Warning | ICT | Chautauqua, Cowley, Elk, Montgomery, Neosho, Wilson | 6 hr |
| Apr 27, 9:12 PM CDT | Special Weather Statement | ICT | Kingman | 48 min |
| Apr 27, 9:17 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 28 min |
| Apr 27, 9:18 PM CDT | Tornado Warning | ICT | Wilson | 27 min |
| Apr 27, 9:27 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 63 min |
| Apr 27, 9:28 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 32 min |
| Apr 27, 9:29 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 61 min |
| Apr 27, 9:37 PM CDT | Tornado Warning | ICT | Neosho, Wilson | 53 min |
| Apr 27, 9:46 PM CDT | Tornado Warning | ICT | Wilson | 29 min |
| Apr 27, 9:55 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 35 min |
| Apr 27, 10:04 PM CDT | Special Weather Statement | ICT | Harper | 41 min |
| Apr 27, 10:14 PM CDT | Tornado Warning | ICT | Allen, Neosho | 32 min |
| Apr 27, 10:23 PM CDT | River Flood Warning | ICT | Wilson | 25 hr |
| Apr 27, 10:25 PM CDT | Special Weather Statement | ICT | Sedgwick | 35 min |
| Apr 27, 10:25 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 29 min |
| Apr 27, 10:27 PM CDT | River Flood Warning | ICT | Wilson | 36 hr |
| Apr 27, 11:42 PM CDT | Areal Flood Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood, Harper and 4 more | 13 hr |
| Apr 28, 12:01 AM CDT | River Flood Warning | ICT | Neosho | 4 days |
| Apr 28, 12:01 AM CDT | River Flood Warning | ICT | Allen, Neosho | 62 hr |
| Apr 28, 12:05 AM CDT | Special Weather Statement | ICT | Chautauqua | 40 min |
| Apr 28, 12:10 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Labette, Montgomery | 33 min |
| Apr 28, 12:43 AM CDT | Special Weather Statement | ICT | Allen, Labette, Neosho, Wilson | 77 min |
| Apr 28, 1:51 AM CDT | River Flood Warning | ICT | Montgomery | 71 hr |
| Apr 28, 1:52 AM CDT | River Flood Warning | ICT | Montgomery, Wilson | 63 hr |
| Apr 28, 2:17 AM CDT | River Flood Warning | ICT | Allen | 39 hr |
| Apr 28, 2:19 AM CDT | River Flood Warning | ICT | Labette, Neosho | 5 days |
| Apr 28, 2:20 AM CDT | River Flood Warning | ICT | Cherokee, Labette | 5 days |
| Apr 28, 12:43 PM CDT | Areal Flood Warning | ICT | Allen, Elk, Greenwood, Neosho, Wilson, Woodson | 64 hr |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.